Advice on how to handle these negative emotions as I come off my anti-depressants?

Hello again guys,

After all the support I've was given from this site, from my family, friends, and girlfriend, and doctors I've made a lot of progress. My mood did a complete 180 and I was enjoying basically everything and I was extremely happy for like a solid week or two. Because of this and the fact that I have a better understanding of myself and how to cope with my depression I told the doctor I would like to start getting off my anti-depressants because I gained A LOT of weight and since I was doing better I felt I didn't need them anymore. He agreed and yesterday he reduced the dose for Zyprexa from 5 to 2.5 (Which was annoying because I had to buy a pill cutter.) and to continue that for 14 days and then to stop taking Zyprexa completely. To wait a month so it could completely get out of my system and then to start reducing Paxil from 20 to 10 again for 14 days and then to stop that completely.

HERE IS MY QUESTION- I normally wake up depressed but as the day goes on I get in a better mood but today being day one of reducing Zyprexa was different. I noticed that I started in a okay mood but as the day goes on I'm not depressed but I feel an overwhelming feeling of panic, dread, sadness, confusion, like something bad has happen or IS going to happen. I can't focus on anything for too long and I'm restless. Is this my body going through withdrawal and will it go away? How can I cope with with it because I feel if I had to go back and increase the dose back to 5 I would be accepting defeat and I would never get off the medication.

7 Replies

oldestnewest
  • I am doing better now- I assume it was just my body getting use to the lower dose. :)

  • Give yourself time and the dose at rate recommended by your GP. You could try and take a longer period on medication increase the reduced dose to a further half tablet for another week. The problem is possibly your body could be looking for the last higher dose to give yourself longer time to ween yourself of.

    Be patient try and encourage yourself to keep on with the withdrawal plan your GP has set for you, the panic attacks should wear of given encouragement several more weeks. . You have now something to look forward to when you can turn and look at yourself drug free.

    If you feel you need to take further GP advice ask the reception to contact your GP who could call you on the phone for a bit of advice and encouragement.

    Good Luck, keep a hold

    BOB

  • Yeah- when I made this question I wasn't in the good state of mind. It seems so obvious it was just my body getting use to the lower dose but at the time I felt so horrible and my thought process was so negative I just wasn't thinking clearly and rationally. I am better now that it's been a week of the lower dose. That home stretch of getting off the first medication is a week away and I can't wait!

  • Delighted the medics and support worked out for you and brought you back to a happy spell. I suppose that reducing Zyprexa (presumably an anti depressant) could have some short term effects , I don't know but provided you are able to cope with the panic,sadness etc i would give it a week or two before deciding whether to keep on the lower dose or go back to your GP for advice.

    I'm lucky in that I've never had many side effects either from taking anti depressants, or from stopping or reducing them but judging by what I read on the forum this is unusual.

    There is a very good American site called Drugs.com where large numbers of users report on experiences with different drugs both taking them and reducing or stopping them. The experiences reported vary widely. It's probably worth looking up Zyprexa both under its trade name and its medical name as drug names sometimes vary from the US to the UK. You could look up Paxil too.

    Many of us are on antidepressants long term or permanently and most of them are considered harmless so there is no urgency to stop the drugs you have been using,although I can understand that if they cause weight gain you are keen to get off them. Also its probably generally better to take no drugs at all provided your depression is not a recurring type..

    If you do have to go back after a week or two on the lower dose , I would n't necessarily regard this as a defeat but as a temporary set back and you could try again after seeing if reducing the Paxil works OK.

    The most important thing is that you found the support and medication that worked to bring you out of depression. Compared with that reducing or stopping the drugs eventually ,is in my opinion less important.

    Olderal

  • I did read up on both Zyprexa and Paxil and I have a better understanding of them now. I did exactly what you said and gave it a few days and I can say that while I'm not 10/10 on the happiness scale like I once was when I was on 5 mg I would say I am a 7/10 now which I would consider a normal, standard mood so I'm pleased with it. I have exactly one more week before I get completely off Zyprexa so I'll see how things go when I completely get off Zyprexa. *fingers crossed for good luck*

    If by "recurring type" you mean that it comes back with full force without any underline cause then yes, my depression is that kind which is why my doctor told me to be careful and to watch my mood as I slowly get off it as he is only doing this because both me and my mother told him I want off.

    I guess you are right- I did find what medication and support that works for me which is good and if after next week I have to go back and take 2.5 mg for a few more weeks that would just be a set back. I just personally want this whole thing in my past is all as I feel like there is something wrong with me if I have to take medication. The medication makes me feel like I'm crazy or something and I should be thrown in an insane asylum even though I know I'm not crazy- I just have or well, use to have depression and anxiety problems before taking the medication. :(

  • Eat really healthy and try and increase your alkaline foods so thats lots of fresh fruits salads veg etc there is lots of information online dont underestimate how food can affect our bodies and try and get some exercise it increases our happy hormones

    You could also try the mood gym website its an interactive site that uses CBT..its something my gp mentioned to me a long time ago and ive been using it myself lately

  • Thanks for the advice- my therapist when I was seeing one told me the same thing. I try to exercise at least three times a week though I know I probably should exercise more. As far as food- that's out of my hands as I'm 18 years old and I eat what my parents make for me. I could try convincing them to eat healthier but it isn't going to be easy.

You may also like...